Alert archive / New Mexico / Freeze Warnings in 2013

Freeze Warning 2, NWS Midland/Odessa, TX

October 18, 2013Lea County, New Mexico; Gaines County, Texas

NWS Midland/Odessa, TX issued this freeze warning at Oct 18, 2013, 3:20 PM MDT for Lea County, New Mexico; Gaines County, Texas. It took effect at Oct 19, 2013, 12:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2013, 3:20 PM MDT (21:20 UTC)
In effect from
Oct 19, 2013, 12:00 AM MDT
Expired
Oct 19, 2013, 8:00 AM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 120 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WWUS74 KMAF 182120
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT FRI OCT 18 2013

...A FREEZE WARNING IS IN EFFECT TONIGHT FOR THE NORTHERN TWO-
THIRDS OF LEA COUNTY NEW MEXICO AND GAINES COUNTY TEXAS...

.A STRONG COLD FRONT PASSING OVER WEST TEXAS AND SOUTHEASTERN NEW
MEXICO FRIDAY EVENING WILL USHER IN THE FIRST COLD AIRMASS OF THE
FALL SEASON. GUSTY WINDS BEHIND THE FRONT WILL DIMINISH BY MIDNIGHT
ALLOWING FOR GOOD RADIATIONAL COOLING. LOW TEMPERATURES SATURDAY
MORNING WILL BE IN THE 28 TO 32 DEGREE RANGE ACROSS THE NORTHERN
TWO-THIRDS OF LEA COUNTY NEW MEXICO AND GAINES COUNTY TEXAS. AREAS
WHERE COLD AIR DRAINAGE IS FAVORED...SUCH AS DRAWS...PLAYAS...AND
OTHER LOW LYING AREAS...COULD SEE TEMPERATURES FALL BELOW 28 DEGREES
JUST AFTER SUNRISE SATURDAY. TEMPERATURES WILL WARM ABOVE THE
FREEZING MARK BY MID MORNING.

NMZ027-028-182230-
/O.CAN.KMAF.FZ.A.0002.131019T0600Z-131019T1400Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP
320 PM MDT FRI OCT 18 2013

...FREEZE WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
FREEZE WATCH. 

MUCH COLDER TEMPERATURES ARE FORECAST OVERNIGHT ACROSS THE GUADALUPE
MOUNTAINS AND THE EDDY COUNTY PLAINS.  IT APPEARS AT THIS TIME THAT
TEMPERATURES WILL REMAIN ABOVE FREEZING OVERNIGHT ACROSS THE AREA.

$$

NMZ029-033-TXZ045-191400-
/O.UPG.KMAF.FZ.A.0002.131019T0600Z-131019T1400Z/
/O.NEW.KMAF.FZ.W.0002.131019T0600Z-131019T1400Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE
420 PM CDT FRI OCT 18 2013 /320 PM MDT FRI OCT 18 2013/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 9 AM
CDT /8 AM MDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 9 AM CDT /8 AM MDT/ SATURDAY. THE FREEZE WATCH IS NO LONGER IN
EFFECT. 

* EVENT...LIGHT FREEZE WITH TEMPERATURES 28-32 DEGREES

* TIMING...LATE TONIGHT THROUGH SATURDAY MORNING

* IMPACTS...PROTECT TENDER OUTDOOR PLANTS AND PETS FROM THE
  EXPECTED OVERNIGHT COLD TEMPERATURES

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
103 
WWUS74 KMAF 190318
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT FRI OCT 18 2013

...A FREEZE WARNING IS IN EFFECT TONIGHT FOR THE NORTHERN TWO-
THIRDS OF LEA COUNTY NEW MEXICO AND GAINES COUNTY TEXAS...

.A STRONG COLD FRONT HAS MOVED THROUGH SOUTHEAST NEW MEXICO AND
MUCH OF SOUTHWEST TEXAS THIS EVENING BRINGING THE FIRST COLD
AIRMASS OF THE FALL SEASON. GUSTY WINDS BEHIND THE FRONT WILL
DIMINISH EARLY SATURDAY MORNING ALLOWING FOR GOOD RADIATIONAL
COOLING. LOW TEMPERATURES WILL BE IN THE 28 TO 32 DEGREE RANGE
ACROSS THE NORTHERN TWO-THIRDS OF LEA COUNTY NEW MEXICO AND
GAINES COUNTY TEXAS. AREAS WHERE COLD AIR DRAINAGE IS FAVORED...
SUCH AS DRAWS...PLAYAS...AND OTHER LOW LYING AREAS...COULD SEE
TEMPERATURES FALL BELOW 28 DEGREES JUST AFTER SUNRISE SATURDAY.
TEMPERATURES WILL WARM ABOVE THE FREEZING MARK BY MID MORNING.

NMZ029-033-TXZ045-191400-
/O.CON.KMAF.FZ.W.0002.131019T0600Z-131019T1400Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE
1018 PM CDT FRI OCT 18 2013 /918 PM MDT FRI OCT 18 2013/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SATURDAY...

* EVENT...LIGHT FREEZE WITH TEMPERATURES 28-32 DEGREES

* TIMING...LATE TONIGHT THROUGH SATURDAY MORNING

* IMPACTS...PROTECT TENDER OUTDOOR PLANTS AND PETS FROM THE 
  EXPECTED OVERNIGHT COLD TEMPERATURES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
735 
WWUS74 KMAF 190408
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1108 PM CDT FRI OCT 18 2013

...HIGH WIND WARNING FOR THE GUADALUPE PASS THROUGH 1AM MDT...

...A FREEZE WARNING IS IN EFFECT TONIGHT FOR THE NORTHERN TWO-
THIRDS OF LEA COUNTY NEW MEXICO AND GAINES COUNTY TEXAS...

.A STRONG COLD FRONT HAS MOVED THROUGH SOUTHEAST NEW MEXICO AND
MUCH OF SOUTHWEST TEXAS THIS EVENING BRINGING THE FIRST COLD
AIRMASS OF THE FALL SEASON. GUSTY WINDS BEHIND THE FRONT WILL
DIMINISH EARLY SATURDAY MORNING ALLOWING FOR GOOD RADIATIONAL
COOLING. HOWEVER HIGH WIND WILL CONTINUE THROUGH THE GUADALUPE
PASS THROUGH EARLY MORNING. LOW TEMPERATURES WILL BE IN THE 28 TO
32 DEGREE RANGE ACROSS THE NORTHERN TWO- THIRDS OF LEA COUNTY NEW
MEXICO AND GAINES COUNTY TEXAS. AREAS WHERE COLD AIR DRAINAGE IS
FAVORED... SUCH AS DRAWS...PLAYAS...AND OTHER LOW LYING
AREAS...COULD SEE TEMPERATURES FALL BELOW 28 DEGREES JUST AFTER
SUNRISE SATURDAY. TEMPERATURES WILL WARM ABOVE THE FREEZING MARK
BY MID MORNING.

TXZ258-190700-
/O.NEW.KMAF.HW.W.0023.131019T0408Z-131019T0700Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
1008 PM MDT FRI OCT 18 2013

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 1 AM MDT SATURDAY. 

* EVENT...HIGH WIND THROUGH THE GUADALUPE MOUNTAINS.

* TIMING...NOW THROUGH 1AM MST.

* WINDS...NORTHEAST WINDS OF 35 TO 45 MPH.

* IMPACTS...MOTORISTS SHOULD EXERCISE EXTREME CAUTION WHILE
  DRIVING IN THE HIGH WIND WARNING AREA. BE ALERT TO SUDDEN GUSTS
  OF WIND THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ029-033-TXZ045-191300-
/O.CON.KMAF.FZ.W.0002.131019T0600Z-131019T1400Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE
1108 PM CDT FRI OCT 18 2013 /1008 PM MDT FRI OCT 18 2013/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
SATURDAY...

* EVENT...LIGHT FREEZE WITH TEMPERATURES 28-32 DEGREES

* TIMING...LATE TONIGHT THROUGH SATURDAY MORNING

* IMPACTS...PROTECT TENDER OUTDOOR PLANTS AND PETS FROM THE 
  EXPECTED OVERNIGHT COLD TEMPERATURES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
759 
WWUS74 KMAF 190831
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 AM CDT SAT OCT 19 2013

...A FREEZE WARNING IS IN EFFECT FOR THE NORTHERN TWO- THIRDS OF
LEA COUNTY NEW MEXICO AND GAINES COUNTY TEXAS...

.A STRONG COLD FRONT HAS MOVED THROUGH SOUTHEAST NEW MEXICO AND
MUCH OF SOUTHWEST TEXAS BRINGING THE FIRST COLD AIRMASS OF THE
FALL SEASON. TEMPERATURES WILL CONTINUE TO FALL INTO THE 28 TO 32
DEGREE RANGE ACROSS THE NORTHERN TWO- THIRDS OF LEA COUNTY NEW
MEXICO AND GAINES COUNTY TEXAS. AREAS WHERE COLD AIR DRAINAGE IS
FAVORED... SUCH AS DRAWS...PLAYAS...AND OTHER LOW LYING AREAS...
COULD SEE TEMPERATURES FALL BELOW 28 DEGREES JUST AFTER SUNRISE.
TEMPERATURES WILL WARM ABOVE THE FREEZING MARK BY MID MORNING.

NMZ029-033-TXZ045-191400-
/O.CON.KMAF.FZ.W.0002.000000T0000Z-131019T1400Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-GAINES-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...SEMINOLE
331 AM CDT SAT OCT 19 2013 /231 AM MDT SAT OCT 19 2013/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* EVENT...LIGHT FREEZE WITH TEMPERATURES 28-32 DEGREES

* TIMING...THROUGH THIS MORNING

* IMPACTS...PROTECT TENDER OUTDOOR PLANTS AND PETS FROM THE 
  EXPECTED OVERNIGHT COLD TEMPERATURES 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

HLUCHAN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Oct 18, 11:07 AM MDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 18, 11:07 AM MDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT Fri Oct 18 2013

.DISCUSSION...

See Aviation Discussion below.

&&

.AVIATION...

Latest sfc analysis places the cold front in the S. Plains,
w/winds ahead of it already beginning to veer. 12Z NAM brings fropa
to KMAF/KHOB by nlt 23z, accompanied by a brief post-frontal
stratus deck. Buffer soundings suggest a few hours of MVFR cigs will
be possible at KFST, but remain vfr elsewhere. Otherwise, front
will be brief and dry, w/return flow resuming near the end of the
fcst pd.

&&

.PREV DISCUSSION... /ISSUED 623 AM CDT Fri Oct 18 2013/

DISCUSSION...

AVIATION...
Low clouds with LIFR/IFR cigs will continue until 15z across Permian
Basin... Trans Pecos... and Southeast New Mexico.  Will also have some
fog... occasionally dense mainly around the western edge of the
stratus.  Conditions will improve by late morning.  A cold front will
blow through the area during the late afternoon/evening.

PREV DISCUSSION... /ISSUED 405 AM CDT Fri Oct 18 2013/

DISCUSSION...

Low clouds have spread across the Permian Basin and parts of
southeast New Mexico this morning as Gulf moisture rides in on the
low level jet. A few locations may even see some light mist as we
are currently seeing here at the office. Expect some breaks in the
clouds as we head through the morning, but skies will remain fairly
cloudy all day.

Attention then turns to the cold front now entering the TX
Panhandle. The front should arrive at the far northern reaches of
the CWA around lunchtime...the I-20 corridor between 5 and 7 PM CDT
and the Rio Grande by midnight. The timing of the front will make
high temperatures tricky. Northern parts of the Permian Basin will
likely see temperatures steady in the 60's ahead of the front,
quickly falling into the 40's by sunset. Temperatures across the
rest of the area will warm into the 70's to near 80 this afternoon
before quickly falling into the 40's after sunset. A tight pressure
gradient behind the front will make for strong northerly winds
sustained at 20 to 25 mph. These winds combined with the falling
temperatures will make for a chilly evening for any Friday night
activities. Winds across the Guadalupe Mountains may briefly reach
high wind criteria this evening, but do not anticipate it to last
long as the gradient quickly lessens into Saturday morning.

We are still looking at a chance for thunderstorms across the
eastern Permian Basin and lower Trans Pecos Friday evening as the
front encounters better moisture and instability. There is a small
chance we could see a strong storm or two with hail and strong winds
the main threat. Any storms that form will quickly move east and
exit the area by early Saturday morning.

High pressure will settle in quickly behind the front and be
centered somewhere over the northern Permian Basin early Saturday
morning. With fairly light winds and clear skies, temperatures will
bottom out near or just below freezing generally along and north of
a line from Carlsbad to Hobbs to Seminole. A light freeze is
possible here, so have gone with a Freeze Watch as temperatures
fall to 28-32 degrees for several hours. A fairly cool day is
expected Saturday with temperatures only making the 60's under
mostly sunny skies. We will see a quick warm up Sunday as winds
turn southwesterly ahead of the next system. A s/w rounding the
base of a large upper trough over the Great Lakes will send
another cold front south on Monday. This will continue the trend
of below normal temperatures into the middle of next week. The
forecast remains dry past this weekend with no appreciable
moisture return expected.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FREEZE WATCH from late tonight through Saturday morning FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County.

TX...FREEZE WATCH from late tonight through Saturday morning FOR THE
     FOLLOWING ZONES... Gaines.

&&

44
Hazardous weather outlook, Oct 18, 1:26 PM MDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT FRI OCT 18 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
226 PM CDT FRI OCT 18 2013 /126 PM MDT FRI OCT 18 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.  A FEW
OF THESE STORMS COULD BECOME STRONG TO SEVERE...WITH HAIL THE PRIMARY
CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LIGHT FREEZE IS EXPECTED SATURDAY MORNING FOR SOUTHEAST NEW MEXICO
AND PORTIONS OF GAINES COUNTY.  A FREEZE WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:25 AM MDTFreeze WatchMAFEddy, Lea12 hr

Nearby

Freeze Warnings in New Mexico, 2013Freeze Warnings in Texas, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.